Colorado, 2020

Drought in Colorado, December 1 to 31, 2020

December 1 to 31, 2020 · NWS GJT · 21 events in 21 counties and zones

Even though average temperatures were below normal across much of western Colorado during the month of December, precipitation was still below normal. As a result, drought conditions persisted across the entirety of the western slope and remained unchanged from what was experienced in November through the end of the month.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Even though average temperatures were below normal across much of western Colorado during the month of December, precipitation was still below normal. As a result, drought conditions persisted across the entirety of the western slope and remained unchanged from what was experienced in November through the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 30, 10:36 PM MST, 1 hour 24 minutes earlier.

Area forecast discussion, Nov 30, 10:36 PM MST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1036 PM MST Mon Nov 30 2020

.SHORT TERM...(Tonight through Tuesday night)
Issued at 228 PM MST Mon Nov 30 2020

Another bright and sunny day today will give way to a short
stretch of unsettled weather in the next two days. Clouds will
increase tonight ahead of the system currently moving onshore in
the Pacific Northwest. This system is going to be quick mover for
western Colorado and eastern Utah, with precipitation starting
around sunrise Tuesday and coming to an end by Tuesday evening.
Snow will begin across the north in the morning, before focusing
mainly on the northern and central mountains by mid-day, and the
San Juans may see a few showers in the evening as the system moves
out. With this storm being such a quick mover, as well as the fact
that the moisture will be extremely limited - increasing to about
0.2 inches of PWAT, which is about 25% of normal - accumulations
will be limited. 1-3 inches for the northern and central
mountains, with up to 4 inches at the highest elevations, and less
than an inch in the mountain valleys.

The bigger story with system is really the cold airmass moving in
behind it. Temperatures at 700 hPa are sitting at about -4C
today, and surface temperatures are right about normal. By
tomorrow afternoon, the 700 hPa temperatures will have dropped to
around -13C, and surface temperatures are expected to follow.
Expect daytime highs to run 5-10F colder than average. Tuesday
night's low are going to be 5-10F colder as well, but anywhere
that skies are clear, the bottom could fall out and temperatures
could get colder.

.LONG TERM...(Wednesday through Monday)
Issued at 228 PM MST Mon Nov 30 2020

A north to south oriented jet stream will support another
trough/cold front at the surface that will move through the CWA
Wednesday afternoon and evening. As the jet drops down, it will
carve out an area of low pressure and even though instability and
plenty of lift exists...there's just no moisture available. With
that, we can expect some light snow/snowshowers along the Divide
with minimal accumulations. Expect more of a nuisance type snow for
Rabbit Ears and Vail Pass and other higher elevations. By Thursday
morning, the low and accompanying cold front will have shifted to
the south while easterly flow sets up across the region. Clouds will
favor the mountains with less elsewhere and this coverage will
decrease through the day Thursday. After that, models are all over
the place but they all do stay dry through next Monday.

As the second push of colder air moves in on Thursday, expect high
temps to reach below normal though they should warm up heading into
the weekend. Overnight lows will be noticeable both Friday and
Saturday morning as the clear skies allow for efficient radiational
cooling.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1036 PM MST Mon Nov 30 2020

A weak and fast moving storm system will impact the area late
tonight and Tuesday morning. This will result in a brief period of
snow at KHDN, KEGE and KASE which will result in CIGS below ILS
breakpoints and a slight chance for MVFR visibility. Expect winds
to shift to the north as the cold front associated with this
system moves through the region from 06Z to 18Z/Tues. Aside from
those areas outlined previously, VFR conditions will prevail
through the next 24 hours at the remaining TAF sites.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...BGB
LONG TERM...TGR
AVIATION...NL
Hazardous weather outlook, Nov 30, 5:22 AM MST, 18 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
522 AM MST Mon Nov 30 2020

COZ001>014-017>023-UTZ022>025-027>029-011230-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
522 AM MST Mon Nov 30 2020

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Light snow will develop over the northern mountains of Colorado
and Utah late tonight with only light accumulations expected by
sunrise.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Light snow showers over the northern and central Colorado
mountains continue at times Tuesday and Wednesday with generally
1 to 3 inches of snow expected over the highest elevations.
Temperatures will cool down to several degrees below normal in the
wake of this system before returning back to seasonal values by
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 drought. Local standard time, as filed.

Drought, San Juan River Basin

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
San Juan River Basin forecast zone
Reported by
Drought Monitor
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of December with extreme (D3) conditions across the eastern and central portions of the zone and the exceptional (D4) drought in the western portion of the zone.

Drought, Southwestern San Juan Mountains

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Drought Monitor
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of December with exceptional (D4) conditions across all but the far northeast and southeast portions of the zone where the extreme (D3) drought continued.

Drought, Northwestern San Juan Mountains

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Drought Monitor
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of December with extreme (D3) conditions across the eastern half of the zone and the exceptional (D4) category over the western half of the zone.

Drought, Animas River Basin

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Animas River Basin forecast zone
Reported by
Drought Monitor
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of December with exceptional (D4) conditions across the entirety of the zone.

Drought, Four Corners / Upper Dolores River Basin

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
Drought Monitor
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of December with exceptional (D4) conditions across the entirety of the zone.

Drought, Central Gunnison and Uncompahgre River Basin

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Reported by
Drought Monitor
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of December with extreme (D3) conditions across the far eastern portion of the zone and the exceptional (D4) category elsewhere.

Drought, Uncompahgre Plateau and Dallas Divide

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Drought Monitor
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of December with extreme (D3) conditions across the northwest portion of the zone and the exceptional (D4) category elsewhere.

Drought, Grand and Battlement Mesas

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Drought Monitor
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of December with exceptional (D4) conditions across all but the far western portion of the zone where the extreme (D3) drought continued.

Drought, Paradox Valley / Lower Dolores River Basin

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Paradox Valley / Lower Dolores River Basin forecast zone
Reported by
Drought Monitor
Coordinates
38.294, -108.414 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of December with exceptional (D4) conditions across all but the far northwest portion of the zone where the extreme (D3) drought continued.

Drought, Upper Gunnison River Valley

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
Drought Monitor
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of December with extreme (D3) conditions across the entirety of the zone.

Drought, Grand Valley

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Grand Valley forecast zone
Reported by
Drought Monitor
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of December with extreme (D3) conditions across all but the far southeast portion of the zone where the exceptional (D4) drought continued.

Drought, Debeque to Silt Corridor

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
Drought Monitor
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of December with exceptional (D4) conditions across all but the far southwest portion of the zone where the extreme (D3) drought continued.

Drought, West Elk and Sawatch Mountains

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Drought Monitor
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of December with extreme (D3) conditions across all but the far northern portion of the zone where the exceptional (D4) drought continued.

Drought, Gore and Elk Mountains/Central Mountain Valleys

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Drought Monitor
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of December with exceptional (D4) conditions across the western and central portions of the zone and the extreme (D3) category elsewhere.

Drought, Roan and Tavaputs Plateaus

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
Drought Monitor
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of December with extreme (D3) conditions across the western portion of the zone and the exceptional (D4) drought over the eastern portion.

Drought, Central Colorado River Basin

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
Drought Monitor
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of December with exceptional (D4) conditions over the entirety of the zone.

Drought, Elkhead and Park Mountains

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Drought Monitor
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of December with exceptional (D4) conditions over the northern and southern tiers of the zone and the extreme (D3) category elsewhere.

Drought, Upper Yampa River Basin

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
Drought Monitor
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of December with extreme (D3) conditions across all but the far northeast and southern portions of the zone where the exceptional (D4) category continued.

Drought, Central Yampa River Basin

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
Drought Monitor
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of December with exceptional (D4) conditions across all but the far southeast and far southwest portions of the zone where the extreme (D3) category continued.

Drought, Lower Yampa River Basin

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Lower Yampa River Basin forecast zone
Reported by
Drought Monitor
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of December with extreme (D3) conditions across all but the north-central portion of the zone where the exceptional (D4) category continued.

Drought, Flattop Mountains

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Flattop Mountains forecast zone
Reported by
Drought Monitor
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of December with exceptional (D4) conditions across all but the far northeast portion of the zone where the extreme (D3) category continued.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 928260, 928261, 928262, 928263, 928264, 928265, 928266, 928267, 928268, 928269, 928270, 928271, 928272, 928273, 928274, 928275, 928276, 928277, 928279, 928280, 928282.